Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 346, NWS Birmingham, AL

June 13, 2003Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 13, 2003, 1:57 PM CDT for Russell County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 1:57 PM CDT (18:57 UTC)
Expired
Jun 13, 2003, 2:15 PM CDT
In force
18 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Russell County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS54 KBMX 131857
SVRBHM
ALC113-131915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 215 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHWESTERN RUSSELL COUNTY...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL        
NORTHWESTERN RUSSELL COUNTY.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3241 8547 3229 8532 3244 8505 3246 8526

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:05 AM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 13, 11:05 AM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT FRI JUN 13 2003

MADE AN UPDATE TO THE FORECAST.  MAINLY TO ADJUST CLOUD WORDING.
WILL KEEP AN EYE ON AFTERNOON HIGH TEMPERATURES AS ZONES HAVE MID TO
UPPER 80S EVERYWHERE...AND NOT SURE IT WILL MAKE IT.  LAMP GUIDANCE
SAYS NO...BUT WILL WAIT UNTIL AFTER 17Z AND TAKE ANOTHER LOOK.

.BHM...NONE.

80
Hazardous weather outlook, Jun 13, 1:30 PM CDT, 27 minutes before
ALZ011>015-017>050-132030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A MOIST AND UNSTABLE TROPICAL AIRMASS REMAINS IN PLACE ACROSS THE
FORECAST AREA.  SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING AGAIN.  UPPER LEVEL DISTURBANCES
WILL TRACK ACROSS THE STATE THIS AFTERNOON...WHICH WILL ENHANCE
CONVECTION ACROSS EASTERN PORTIONS OF THE STATE.  ISOLATED
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE PRIMARY
CONCERNS BEING STRONG...WET MICROBURST WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

VERY LITTLE CHANGE IN THE OVERALL PATTERN OF WARM MOIST AIR...AND
SOUTHWESTERLY UPPER LEVEL FLOW IS EXPECTED THROUGH NEXT WEEK.
AS A RESULT...CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED THROUGH THE PERIOD.  MINOR VARIATIONS
IN THIS PATTERN...INCLUDING FRONTAL BOUNDARIES FROM THE NORTH...
AND UPPER LEVEL DISTURBANCES FROM THE SOUTHWEST...COULD ENHANCE THE
COVERAGE AND INTENSITY OF STORMS FROM TIME TO TIME.  THE EXACT TIMING
OF THESE MINOR FEATURES IS TOO UNCERTAIN AT THIS TIME TO PINPOINT A
GREATER THREAT AT ANY GIVEN TIME. THUS...WHEN STRONG TO SEVERE
THRESHOLDS WILL BE REACHED IS STILL UNCERTAIN.

THUS...AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED
FOR THE POSSIBILITY OF ISOLATED STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 13, 1:08 PM CDT, 49 minutes before
ALZ037-038-045-047-131900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT FRI JUN 13 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR MACON...LEE...SOUTHERN
TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES UNTIL 200 PM CDT...

AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER TALLAPOOSA CITY...MOVING NORTHEAST AROUND 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TALLAPOOSA CITY...
NOTASULGA...LOACHAPOKA...WAVERLY...CUSSETA...LAFAYETTE...LANETT AND
FIVE POINTS THROUGH 200 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS UP TO 50
MPH COULD KNOCK DOWN TREES IN RAIN SOAKED SOIL. UNSECURED SMALL
OBJECTS COULD BE BLOWN AROUND.

LAT...LON 3255 8591 3242 8577 3284 8516 3303 8536

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:25 PM CDTFlash Flood WarningBMXJefferson3 hr
Jun 13, 1:41 PM CDTSevere Thunderstorm WarningBMXLee34 min
Jun 13, 1:49 PM CDTSevere Thunderstorm WarningBMXAutauga26 min
Jun 13, 3:12 PM CDTSevere Thunderstorm WarningBMXDallas33 min
Jun 13, 3:55 PM CDTFlash Flood WarningBMXLowndes4 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.